Alert archive / Wyoming / Special Weather Statements in 2021
Special Weather Statement, NWS Billings, MT
NWS Billings, MT issued this special weather statement at Sep 13, 2021, 7:21 PM MDT for Sheridan County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2021, 7:21 PM MDT (01:21 UTC)
- Expired
- Sep 13, 2021, 7:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Billings, MT
- Hail
- 0.50 in
- Wind
- 40
County Sheridan County, WY
The radar
The Billings radar (KBLX), 159 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 3160 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
819
WWUS85 KBYZ 140121
SPSBYZ
Special Weather Statement
National Weather Service Billings MT
721 PM MDT Mon Sep 13 2021
WYZ198-199-140145-
Northeast Bighorn Mountains WY-Sheridan Foothills WY-
721 PM MDT Mon Sep 13 2021
...A strong thunderstorm will impact portions of central Sheridan
County through 745 PM MDT...
At 721 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dayton, or 20 miles west of Sheridan, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sheridan, Ranchester, Dayton, Big Horn and Parkman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4480 10751 4497 10741 4483 10682 4458 10698
TIME...MOT...LOC 0121Z 294DEG 32KT 4486 10737
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
SetzenfandWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this special weather statement went out at Sep 13, 2:27 PM MDT, 4 hours 54 minutes earlier.
Area forecast discussion, Sep 13, 2:27 PM MDT, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Billings MT
227 PM MDT Mon Sep 13 2021
.DISCUSSION...
Today through Tuesday night....
Dry conditions will prevail across much of the region today, with
cooler temps than reported yesterday. Another weak disturbance
will cross the region this evening, bringing showers/thunder to
high terrain, near foothills, and southeast zones. Made a few
minor grid changes for this system, to expand slight PoP coverage
to include the Crazy Mountains and a bit larger area north of the
Bighorn Mountains. Showers are expected to linger in southeast MT/
northeast WY into Tuesday morning.
Dry conditions return for Tuesday and Wednesday, with above
normal temperatures. Winds look to be a little breezy for
Wednesday, with a surface trough crossing the region. Strongest
gust look to be along the western mountains, with gusts around
35 mph possible. Other areas look to see gusts around 20 mph. A
cold front will begin crossing the region late Wednesday night,
bringing a chance for isolated showers to western mountains and
the northern tier of the CWA.
High temperatures will be in the 70s today, warming slightly on
Tuesday into the upper 70s to low 80s. Temps will climb into the
mid 80s for Wednesday.
Gilstad
Thursday through Monday...
It looks like mainly quiet weather through the bulk of the
extended forecast. Mainly dry conditions will prevail, with a
roller coaster ride for temps. The weather through the weekend
gets a bit more interesting, with some wind, and reasonably good
potential for a significant weather pattern change.
Thursday will see some portion of the cold frontal passage, and
may see isolated showers into the day. That said, mainly dry
conditions are expected, with cooler temps. Highs look to run 5 to
10 degrees below normal in most locations, with mid 60s to around
70 degrees expected. The front lifts back north and east Thursday
night, and may bring a few more showers, but nothing too
significant.
Shallow ridging will cross the region Friday, pushing temps back
up to around normal or a few degrees above normal, with highs in
the mid 70s to lower 80s.
Saturday will see a surface trough cross the region developing a
strong pressure gradient to support strong winds over the area,
with gusts of 40-50 mph at Livingston. Gusty winds will also help
mixing, pushing temps 5 to 15 degrees above normal, with highs
ranging from upper 70s west to upper 80s east. Meanwhile, mid
level flow shifts more southwesterly through the day, ahead of an
approaching Pacific trough, which should begin modifying
atmosphere with some moisture into the area. Some rain shower and
thunderstorm activity may occur with this system, but details
remain difficult to nail down with timing changes. Best chances
should be over high terrain and nearby foothills.
A stronger cold front, associated with the Pacific trough, is
progged to begin pushing across the region Saturday evening/night,
and proceed across the region through the Sunday. This front will
bring much cooler temperatures, and a good chance for beneficial
rainfall amounts across the area through Monday. Temperatures are
expected to fall back below normal for Sunday and Monday, with
highs mainly in the 60s and low 70s. Stay tuned for updates.
Gilstad
&&
.AVIATION...
VFR conditions will prevail through Tuesday. Isolated showers and
thunderstorms are expected to develop this afternoon/evening off
of area mountains, moving southeastward. This activity will mainly
affect the southern tier of the forecast area, along the MT/WY
state line. Local MVFR conditions can be expected near any
convection, with activity diminishing with sunset. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 049/080 052/084 048/068 044/077 052/084 049/070 046/068
20/U 00/U 21/B 11/B 01/U 23/W 33/W
LVM 042/081 045/081 043/070 039/077 051/078 043/066 041/066
30/U 00/N 22/W 11/B 12/W 33/W 33/W
HDN 048/081 048/085 047/070 042/078 049/087 046/072 043/069
20/U 00/U 22/W 10/B 00/U 12/W 32/W
MLS 048/079 051/083 049/067 045/075 050/083 048/071 047/070
10/U 00/U 22/W 21/B 00/U 11/B 22/W
4BQ 051/077 052/084 048/070 047/079 053/087 049/074 047/070
20/U 00/U 12/W 21/B 00/U 11/U 22/W
BHK 045/077 051/083 046/067 042/074 049/085 048/072 047/069
00/U 00/U 22/W 22/W 10/U 11/U 22/W
SHR 044/079 047/085 043/072 042/080 049/087 045/073 041/070
41/U 00/U 11/U 10/B 00/U 01/U 22/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsIn the hours before
Special weather statement, Sep 13, 7:11 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Billings MT
711 PM MDT Mon Sep 13 2021
MTZ138-WYZ199-140145-
Southern Big Horn MT-Sheridan Foothills WY-
711 PM MDT Mon Sep 13 2021
...A strong thunderstorm will impact portions of south central Big
Horn and central Sheridan Counties through 745 PM MDT...
At 711 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ranchester, or 11 miles northwest of Sheridan, moving southeast at 35
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sheridan and Ranchester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4487 10722 4506 10711 4491 10648 4463 10671
TIME...MOT...LOC 0111Z 293DEG 31KT 4493 10708
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SetzenfandSpecial weather statement, Sep 13, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Billings MT
721 PM MDT Mon Sep 13 2021
WYZ198-199-140145-
Northeast Bighorn Mountains WY-Sheridan Foothills WY-
721 PM MDT Mon Sep 13 2021
...A strong thunderstorm will impact portions of central Sheridan
County through 745 PM MDT...
At 721 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dayton, or 20 miles west of Sheridan, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sheridan, Ranchester, Dayton, Big Horn and Parkman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4480 10751 4497 10741 4483 10682 4458 10698
TIME...MOT...LOC 0121Z 294DEG 32KT 4486 10737
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SetzenfandThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 1:04 PM MDT | Red Flag Warning | BYZ | Big Horn, Carbon, Carter, Custer, Fallon, Gallatin and 11 more | 31 hr |
| Sep 13, 7:11 PM MDT | Special Weather Statement | BYZ | Sheridan | 34 min |
| Sep 13, 7:44 PM MDT | Special Weather Statement | BYZ | Sheridan | 46 min |
| Sep 13, 8:20 PM MDT | Special Weather Statement | BYZ | Sheridan | 40 min |
Nearby
Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.